Indiana, 2010

Flash Flood and Flooding in Indiana, May 2 to 8, 2010

May 2 to 8, 2010 · NWS LMK · 4 events in 4 counties and zones

A stalled cold front over the Mississippi Valley spawned thunderstorms producing heavy rain from northern Mississippi through middle Tennessee and central Kentucky into southern Indiana. Storm total rainfall amounts of over three and a half inches caused river flooding on the flashy streams of south central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$10,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A stalled cold front over the Mississippi Valley spawned thunderstorms producing heavy rain from northern Mississippi through middle Tennessee and central Kentucky into southern Indiana. Storm total rainfall amounts of over three and a half inches caused river flooding on the flashy streams of south central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 2, 12:10 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, May 2, 12:10 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
110 PM EDT SUN MAY 2 2010

...UPDATED AVIATION DISCUSSION...

...FORECAST UPDATE...

THE TORNADO WATCH FOR THE EASTERN BLUEGRASS AND THE LAKE CUMBERLAND
REGIONS HAS EXPIRED. NO ADDITIONAL SEVERE WEATHER IS EXPECTED THIS
AFTERNOON.

OUR ATTENTION IS SOLELY FOCUSED ON WHAT IS DEVELOPING
INTO AN EXTENSIVE FLOODING EVENT. BOTH THE 12Z NAM AND THE 12Z GFS
HINTED AT RAIN RE-DEVELOPING TO THE WEST OF THE BACK EDGE OF THE
LINE OF CONVECTION...AND THAT IS WHAT HAS HAPPENED. EXPECT STEADY
MODERATE RAIN THROUGH AT LEAST MID-AFTERNOON TO THE EAST OF AN OHIO
COUNTY TO WASHINGTON COUNTY INDIANA LINE. ONLY A FEW COUNTIES IN
SOUTHWESTERN INDIANA WILL SEE SCATTERED PRECIPITATION.

ANOTHER INCH OR SO IS FORECAST FROM MID-MORNING ON ALONG THE OHIO
RIVER...WITH UP TO ANOTHER 2 INCHES OR MORE ACROSS CENTRAL KENTUCKY
AND THE BLUEGRASS REGION. THIS WILL EXASPERATE AN ALREADY BAD
FLOODING SITUATION. AS STEADY RAIN CONTINUES...FLASH FLOODING
EARLIER THIS MORNING WILL TRANSITION INTO A WIDESPREAD FLOODING
EVENT AS MODERATE AND MAJOR RIVERS RISE. PAY ATTENTION TO OUR LATEST
RIVER FORECASTS FOR EXPECTED CRESTS OVER THE NEXT SEVERAL DAYS.

.SHORT TERM (TODAY AND TONIGHT)...

...EXCESSIVE RAINFALL WITH LIKELY FLOODING AS WELL AS A SEVERE
WEATHER EPISODE TODAY...

LATEST RUC MESOANALYSIS AT 06Z INDICATED SURFACE LOW AT THE
CONFLUENCE OF AR/MO/IL/KY/TN AND CONTINUING TO RIDE NORTHEASTWARD
ALONG SURFACE FRONTAL BOUNDARY. WARM FRONTAL BOUNDARY WILL BE LIFTING
NORTHWARD ACROSS THE AREA OVER THE NEXT COUPLE OF HOURS...INCREASING
THE LIKELIHOOD OF SEVERE WEATHER...INCLUDING DAMAGING WINDS AND
TORNADOES. BIGGEST IMPACTS ARE STILL EXPECTED TO BE FROM FLASH
FLOODING AS THE MAIN WAVE OF RAIN MOVES IN TOWARD DAWN AND LASTS FOR
MOST OF THE DAY. FRONTAL BOUNDARY WILL FINALLY PUSH THROUGH AS A
COLD FRONT LATER TODAY WITH RAIN ENDING IN THE EAST BY TONIGHT. WITH
HEAVY RAINFALL FROM FRIDAY NIGHT THROUGH SATURDAY...AND THE EXPECTED
ADDITIONAL RAINFALL OF 2 TO 4 INCHES THE REST OF TODAY...FLASH
FLOODING SEEMS LIKELY. WITH CONTINUED MOISTURE STREAMING IN FROM THE
GULF ON A 60 KNOT LLJ...PWATS APPROACHING 2 INCHES THROUGH THE
COLUMN AND UPPER 60S TO LOWER 70S TD/S STREAMING IN THUNDERSTORMS
SHOULD BE VERY EFFICIENT WITH RAINFALL AND COULD PRODUCE RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR. IN LOCATIONS THAT SEE TRAINING
THUNDERSTORMS...A PARTICULARLY DANGEROUS FLASH FLOODING SCENARIO
WILL EXIST.

CURRENT ENVIRONMENT IS ELEVATED...HOWEVER WITH THE ADVANCEMENT OF
THE WARM FRONT NORTHWARD OVER THE NEXT COUPLE OF HOURS...THE
POTENTIAL FOR MORE SURFACE BASED STORMS WILL INCREASE...ALONG WITH
DAMAGING WIND/TORNADO THREAT. ENVIRONMENT IS HIGHLY DYNAMIC WITH
GOOD SPEED AND DIRECTIONAL SHEAR CONDUCIVE FOR SUPERCELLS/BOWING
SEGMENTS/LEWP STRUCTURES. FORECAST SOUNDINGS INDICATE LARGE LOOPING
HODOGRAPHS JUST BEFORE DAWN WITH STORM RELATIVE HELICITY VALUES
ABOVE 300 M2/S2. A TORNADO WATCH IS IN EFFECT FOR THE WESTERN THIRD
OF THE CWA UNTIL 5AM...HOWEVER MONITOR THE LATEST UPDATES FOR
EXTENSIONS OR NEW TORNADO WATCH ISSUANCES.

OTHERWISE...TEMPERATURES SHOULD REMAIN FAIRLY STEADY AND ONLY RISE
INTO THE MID 70S THIS AFTERNOON ON STRONG WAA. HEAVY CLOUD COVER AND
RAINFALL SHOULD KEEP TEMPS DOWN A BIT.

THE LONG TERM PORTION OF THE FORECAST WAS NOT UPDATED WITH THIS
PACKAGE DUE TO THE ONGOING WEATHER THREAT.

.LONG TERM (MONDAY - SUNDAY)...

CONSENSUS IS BUILDING THAT THIS UPCOMING WORK WEEK WILL SEE A VAST
IMPROVEMENT OVER OUR WET DERBY WEEKEND. EXPECT A MAINLY DRY AND WARM
WEEK WITH OUR ONLY REAL CHANCES OF RAIN ARRIVING MONDAY EVENING AND
FRIDAY.

THE FORECAST UPPER AIR PATTERN ON MONDAY INDICATES A WEAKENING
POSITIVELY TILTED TROUGH CENTERED OVER THE SOUTHERN PLAINS. A STRONG
JET WILL HAVE EXITED THE BASE OF THIS TROUGH BY THIS TIME...AND WILL
EXTEND FROM TEXAS THROUGH NEW ENGLAND. MORE IMPORTANTLY...THE AXIS
OF VERY HIGH PRECIPITABLE WATER RESPONSIBLE FOR SUNDAY'S HEAVY RAINS
WILL HAVE SAGGED SOUTHEAST ACROSS EASTERN TENNESSEE AND WEST
VIRGINIA. AS DRIER AIR WORKS ITS WAY ACROSS THE COMMONWEALTH DURING
THE DAY...EXPECT AT LEAST PARTIALLY CLEARING SKIES WITH ANY
LINGERING RAIN ACROSS OUR SOUTHEASTERN COUNTIES ENDING DURING THE
MORNING HOURS. BY LATE MONDAY...SOME SCATTERED SHOWERS MAY DEVELOP
DURING THE AFTERNOON OR EVENING HOURS ACROSS SOUTHERN INDIANA AND
NORTHERN KENTUCKY AS THE AXIS OF THE ABOVE MENTIONED 500MB TROUGH
MOVES ACROSS THE OHIO RIVER.

BY EARLY WEDNESDAY...UPPER AIR FLOW WILL BECOME ZONAL ACROSS THE
CONUS AS A STRONG JET MOVES ASHORE ACROSS THE PACIFIC NORTHWEST.
MILD WESTERLY FLOW WILL MOVE ACROSS THE LOWER OHIO VALLEY WEDNESDAY
THROUGH EARLY FRIDAY. AT THE SURFACE...EXPECT LIGHT WINDS WEDNESDAY
AS HIGH PRESSURE MOVES OVERHEAD. SOUTHERLY FLOW WILL DEVELOP
THURSDAY AS HIGH PRESSURE BECOMES ESTABLISHED ACROSS OUR
SOUTHEASTERN STATES. MOSTLY SUNNY SKIES AND WARM TEMPERATURES IN THE
MID 70S TO THE LOWER 80S ARE EXPECTED WEDNESDAY AND THURSDAY.

THE ZONAL UPPER AIR PATTERN IS EXPECTED TO BEGIN TO AMPLIFY EARLY
FRIDAY AS LOW PRESSURE IS FORECAST TO DEVELOP ACROSS THE LOWER
MISSOURI VALLEY. THIS WILL DEEPEN AS IT MOVES TOWARDS THE GREAT
LAKES LATE IN THE DAY. SHOWERS AND THUNDERSTORMS MAY ACCOMPANY A
PRETTY STOUT COLD FRONT FRIDAY AS IT MOVES SOUTHEAST ACROSS THE OHIO
RIVER. HIGH PRESSURE WILL BUILD SOUTHEAST TOWARDS THE LOWER OHIO
VALLEY EARLY SATURDAY. THIS WILL BRING DISTINCTLY COLDER
TEMPERATURES FOR NEXT WEEKEND.

&&

.AVIATION (18Z TAF ISSUANCE)...

WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WILL KEEP ALL TAF SITES
IN MVFR VISIBILITIES AND CEILINGS THROUGH AT LEAST 22Z FOR SDF AND
CONSIDERABLY LONGER FOR LEX AND BWG.

RAIN WILL TAPER OFF AT SDF AFTER AROUND 00Z WITH CEILINGS RISING
ABOVE VFR THRESHOLDS AROUND THE 08Z TO 10Z THRESHOLD.

AT LEX...SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH
06Z...WITH VFR CIGS ARRIVING AFTER 12Z.

AT BWG...EXPECT MVFR CIGS AND VISIBILITIES IN SHOWERS AND EMBEDDED
THUNDERSTORMS THROUGH THE 02 TO 05Z TIME FRAME...WITH CEILINGS
RISING TO VFR AFTER 09Z.

CLEAR TO PARTLY CLOUDY SKIES AND SOUTHWESTERLY WINDS OF 5 TO 10 MPH ARE
EXPECTED AFTER 14Z MONDAY.

SOUTH WINDS OF 10 TO 15 MPH WILL CONTINUE UNTIL A COLD FRONT MOVES
EAST OF THE REGION EARLY THIS EVENING. AT SDF...WINDS WILL
WEAKEN...THEN SWITCH TO THE WEST AROUND 03Z. AT BWG AND LEX...THIS
WIND SWITCH WILL OCCUR A COUPLE OF HOURS LATER AROUND 05Z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KYZ023>043-045>049-
     053>057-061>067-070>078-081-082.

IN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR INZ076>079-083-084-
     089>092.

&&

UPDATE.........JSD
SHORT TERM.....JSD
LONG TERM......AML
AVIATION.......JSD
Hazardous weather outlook, May 2, 10:43 AM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1143 AM EDT SUN MAY 2 2010

KYZ023>043-045>049-053>057-061>067-070>078-081-082-031545-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-
BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-
FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-
WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
1143 AM EDT SUN MAY 2 2010 /1043 AM CDT SUN MAY 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

EXCESSIVE RAINFALL LAST NIGHT THROUGH THIS MORNING HAS BROUGHT
WIDESPREAD MAJOR FLOODING TO MUCH OF CENTRAL KENTUCKY AND THE
BLUEGRASS REGION. ADDITIONAL RAINS THROUGH AT LEAST THE AFTERNOON
HOURS WILL AGGRAVATE ANY ONGOING FLOODING PROBLEMS. ALTHOUGH RAIN
WILL DIMINISH THIS EVENING...FLOODING WILL CONTINUE
OVERNIGHT...ESPECIALLY ON LARGER STREAMS AND RIVERS. THUNDERSTORMS
THIS AFTERNOON AND EVENING WILL PRODUCE OCCASIONAL HEAVY RAIN AND
CLOUD TO GROUND LIGHTNING. SOME STORMS MAY BE STRONG THIS
AFTERNOON ACROSS THE BLUEGRASS AND LAKE CUMBERLAND AREAS. DAMAGING
WINDS AND EXCESSIVE RAINS WILL BE THE GREATEST THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

COPIOUS AMOUNTS OF RAINFALL FROM THE WEEKEND STORMS WILL LIKELY
RESULT IN RIVER FLOODING. STAYED INFORMED OF THE LATEST RIVER AND
STREAM FORECASTS...ESPECIALLY IF YOU LIVE IN LOW LYING AREAS NEAR
A RIVER OR STREAM. THUNDERSTORMS MAY ACCOMPANY A COLD FRONT ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLOODING...SEVERE WEATHER...OR
EXCESSIVE RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.

INZ076>079-083-084-089>092-031545-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-
1143 AM EDT SUN MAY 2 2010 /1043 AM CDT SUN MAY 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
AGGRAVATE MINOR FLOODING ACROSS SOUTHERN INDIANA. LIGHTNING AND
BRIEF HEAVY RAIN WILL ACCOMPANY ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

COPIOUS AMOUNTS OF RAINFALL FROM THE WEEKEND STORMS WILL LIKELY
RESULT IN RIVER FLOODING. STAYED INFORMED OF THE LATEST RIVER AND
STREAM FORECASTS...ESPECIALLY IF YOU LIVE IN LOW LYING AREAS NEAR
A RIVER OR STREAM. THUNDERSTORMS MAY ACCOMPANY A COLD FRONT ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OR EXCESSIVE RAINFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

JSD

In the hours before

Special weather statement, May 2, 1:18 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
218 PM EDT SUN MAY 2 2010

KYZ066-077-078-081-021845-
ADAIR-CASEY-CUMBERLAND-RUSSELL-
118 PM CDT SUN MAY 2 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLUMBIA...AND MOVING NORTHEAST AT 60 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
   LIBERTY...

THIS STORM WILL AFFECT THE CUMBERLAND (NUNN) PARKWAY BETWEEN MILE
MARKERS 49 AND 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3682 8544 3712 8546 3727 8523 3727 8520
      3729 8520 3748 8488 3744 8486 3742 8483
      3726 8473 3724 8473 3711 8492 3706 8492
TIME...MOT...LOC 1818Z 230DEG 51KT 3707 8529

AML
Local storm report, May 2, 1:21 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
221 PM EDT SUN MAY 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      HARDINSBURG             37.78N  86.45W
05/02/2010                   BRECKINRIDGE       KY   DEPT OF HIGHWAYS

            THE FOLLOWING ROADS ARE CLOSED IN BRECKINRIDGE COUNTY
            DUE TO FLOOD WATERS. KY 333 BETWEEN MILE MARKER 15 AND
            16. KY 690 BETWEEN THE 16 AND 17 MILE MARKERS. KY 2199
            BETWEEN THE 1 AND 2 MILE MARKER.

&&

EVENT NUMBER LMK1000283

MJ
Local storm report, May 2, 1:22 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
222 PM EDT SUN MAY 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     FLASH FLOOD      LEITCHFIELD             37.48N  86.29W
05/02/2010                   GRAYSON            KY   DEPT OF HIGHWAYS

            THE FOLLOWING ROADS ARE CLOSED DUE TO HIGH WATER IN
            GRAYSON COUNTY. KY 878 BETWEEN MILE MARKERS 2 AND 3. US
            62 BETWEEN THE 7 AND 8 MILE MARKERS AND PORTIONS OF KY
            224.

&&

EVENT NUMBER LMK1000284

MJ
Local storm report, May 2, 1:23 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
223 PM EDT SUN MAY 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     FLASH FLOOD      BRANDENBURG             38.00N  86.18W
05/02/2010                   MEADE              KY   DEPT OF HIGHWAYS

            KY 261 AT MILE MARKER 1 IS CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LMK1000285

MJ
Special weather statement, May 2, 1:24 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
224 PM EDT SUN MAY 2 2010

KYZ073>076-081-021915-
ALLEN-BARREN-CUMBERLAND-METCALFE-MONROE-
124 PM CDT SUN MAY 2 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...VERY HEAVY
RAIN...AND GUSTY WINDS FOR EASTERN ALLEN...SOUTHERN BARREN...AND
MONROE COUNTIES...

AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF SCOTTSVILLE...AND MOVING
NORTHEAST AT 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED
WITH THIS STORM.

THIS STORM WILL BE NEAR...
   EDMONTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3664 8612 3668 8618 3716 8568 3681 8538
      3662 8579
TIME...MOT...LOC 1823Z 222DEG 61KT 3670 8600

JSD
Special weather statement, May 2, 1:44 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
244 PM EDT SUN MAY 2 2010

KYZ056-066-067-077-021915-
ADAIR-CASEY-GARRARD-LINCOLN-
244 PM EDT SUN MAY 2 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LIBERTY...AND MOVING NORTHEAST AT 55 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
   STANFORD...
   LANCASTER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3735 8513 3769 8455 3745 8446 3734 8450
      3734 8453 3736 8457 3717 8484 3713 8499
      3719 8505 3709 8512
TIME...MOT...LOC 1845Z 231DEG 48KT 3729 8495

AML

The radar

The Louisville radar (KLVX), 46 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Crawford

When
May 2, 1:46 PM EST to 1:55 PM EST
Where
Crawford County, 1.66 mi N of Fredonia to 0.8 mi SE of Leavenworth
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.204, -86.384

Water was flowing over US 66 north of Leavenworth and over US 62 west of Leavenworth.

Flood, Jefferson

When
May 2, 10:40 PM EST to May 3, 7:45 AM EST
Where
Jefferson County, Deputy to 0.95 mi WSW of Deputy
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.800, -85.650

The Muscatatuck River at Deputy crested around 20.8 feet around 230 AM EST on May 3. Flood stage at Deputy is 20 feet. At this level, some county roads are under water in northeastern Jefferson County.

Flood, Washington

When
May 3, 2:20 AM EST to 7:50 AM EST
Where
Washington County, Freddricksburg to 1.36 mi SW of Freddricksburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
38.430, -86.180

The Blue River at Fredericksburg crested at 20.4 feet around 545 AM EST on May 3. Flood stage at Fredericksburg is 20 feet. At this level, water begins to enter some basements near the river.

Flood, Perry

When
May 5, 7:00 PM EST to May 8, 9:30 PM EST
Where
Perry County, 1.92 mi NW of Tell City to 0.89 mi N of Tell City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.969, -86.796

Reacting to the heavy rains of a few days before, the main stem of the Ohio River had some minor flooding. The Ohio River at Tell City crested around 40.8 feet at noon EST on May 7. Flood stage at Tell City is 38 feet. Minor flooding occurs at this level, with sections of Indiana Highway 66 closed between Rome and Derby, and above Cannelton. The floodwall begins to close at this level.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236508, 232586, 232589, 233885.